Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 66, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 9, 2003, 5:11 PM CDT for Keya Paha County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 5:11 PM CDT (22:11 UTC)
- Expired
- Jun 9, 2003, 6:15 PM CDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Keya Paha County, NE
The radar
The North Platte radar (KLNX), 123 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 092211 SVRLBF NEC103-092315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 508 PM CDT MON JUN 9 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 615 PM CDT * AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF SPRINGVIEW...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES NORTH OF SPRINGVIEW AROUND 530 PM CDT OVER BURTON AROUND 555 PM CDT 4 MILES SOUTHWEST OF MILLS AROUND 615 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTH CENTRAL NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR WESTERN NEBRASKA. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4281 10002 4282 9932 4298 9936 4298 10006 $$ DP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:11 PM CDT, 2 hours earlier.
Area forecast discussion, Jun 9, 3:11 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 311 PM CDT MON JUN 9 2003 ...FORECAST CHALLENGE WILL BE DRYLINE MOVING EAST AND IMPACT FROM FRONTAL SYSTEM TONIGHT... AREA OF LOW PRESSURE CENTERED SOUTH OF PHP WILL CONTINUE TO MOVE EAST THIS EVENING WITH ASSOCIATED WARM FRONT EXTENDING SOUTHEAST FROM SOUTH OF VTN...AND FET AT 19Z. DEWPOINTS IN THE LOWER 60S NOSING NORTH TO THE BBW AREA WITH DRYLINE INTO FAR WESTERN NEB EXTENDING SOUTHWEST ACROSS OGA. RADAR MOSAIC SHOWING RETURNS MAINLY NORTHEAST AND SOUTHWEST OF FORECAST AREA AT THIS TIME. USING BLEND OF WSETA AND MESOETA IN THE NEAR TERM-- THUNDERSTORMS TO DEVELOP RAPIDLY AFTER 21Z AS DRY LINE EDGES EAST TO A VTN TO LBF LINE. WV IMAGERY SHOWING SEVERAL WEAK WAVES MOVING EAST WITH BETTER MOISTURE AND DYNAMICS ACROSS THE CENTRAL AS LOW 60S DEWPOINTS SPREAD NORTHEAST TO VTN TO ANW LINE. BY 00Z AN APEX ACROSS THE NORTH CENTRAL WILL BE THE FOCUS FOR THUNDERSTORMS SOME POSSIBLY SEVERE WITH THE MEAN WIND CARRYING STORMS EAST BY OUT OF THE NORTH CENTRAL BY 03Z THEN ISOLATED OR SCATTERED STORMS IN THE SOUTHWEST UNTIL MIDNIGHT. AFTER MIDNIGHT SYSTEM WILL BE TO THE EAST WITH SUBSIDENCE TAKING OVER FOR PARTLY CLOUDY SKIES OVERNIGHT. TUESDAY HIGH PRESSURE WILL DOMINATE THE PATTERN UNTIL EVENING. THEN AS SURFACE RIDGE AXIS BUILDS EAST DURING THE EVENING EAST WINDS INCREASING UPSLOPE FLOW WITH STEEP LAPSE RATES AND SUFFICIENT MOISTURE FOR SLIGHT CHANCE FOR THUNDERSTORMS AS UPPER LEVEL DISTURBANCES MOVE EAST DURING THE EVENING AND H85 SOUTH JET TO 35 KNOTS KICKS IN. WEDNESDAY MODEL DIFFER IN TIMING WAVES TO THE EAST WITH A SCHC TRW INCLUDED AS FRONTAL BOUNDARY MOVES SLOWLY EAST WITH BEST FORCING SEEN FOR OVERNIGHT CONVECTION ACROSS THE SOUTHWEST. THURSDAY HIGH PRESSURE WILL RIDGE SOUTHWEST WITH MODELS VARYING POSITION AND TIMING OF DISTURBANCES MOVING EAST WITH POPS RETAINED. MODELS HAVING DIFFICULT TIME RESOLVING EMBEDDED WAVES IN THE SOUTHERN STREAM IN THE EXTENDED PERIOD. 06Z GFS MORE SOUTH THAN 00Z AND ECMWF RUNS WITH TREND TO PUSH POTENTIAL CONVECTION SOUTH ACROSS THE PLAINS. WILL LEAVE FRIDAY AND SATURDAY POPS AS IS AS WEAK WIND REGIME NOT PROVIDING SUFFICIENT CONFIDENCE TO REMOVE AT THIS TIME. CLOUDS AND POTENTIAL PRECIP WILL HOLD TEMPERATURES DOWN FRIDAY BUT WILL BLEND AS NEEDED. SATURDAY THE H5 RIDGE AXIS WILL SHARPEN WITH H5 TROF AXIS EXTENDING NORTHWEST INTO SOUTHWEST NEBRASKA SUNDAY FOR CLOUDS BUT NO MENTION OF WX SUNDAY AS THUNDERSTORMS THAT DO FORM SHOULD BE MOVING SLOW AND TO A SOUTHEAST DIRECTION OUT OF CWA. MONDAY REX FORMATION FORMS EAST AND H25 JETSTREAM WILL BE WELL NORTH AND WEST. MONDAY ISOLATED CONVECTION THAT FORMS ON THE HIGH PLAINS WILL BE SLOW MOVING AND POTENTIAL IMPACT THE EXTREME WEST AND PANHANDLE BUT WILL LEAVE OUT FOR NOW. .LBF...NONE. KECK
Hazardous weather outlook, Jun 9, 3:05 PM CDT, 2 hours 6 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-101030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 305 PM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. MOISTURE HAS RETURNED TO THE OUTLOOK AREA ON SOUTHERLY WINDS ROTATING AROUND A LOW PRESSURE SYSTEM IN WEST CENTRAL NEBRASKA. THIS ADDED MOISTURE AND PLENTY OF SUNSHINE HAS ALLOWED THE ATMOSPHERE TO BECOME VERY UNSTABLE. AS THE LOW PRESSURE IN WESTERN NEBRASKA CONTINUES TO LIFT TO THE NORTHEAST...IT WILL DRAG A SURFACE TROUGH AND COLD FRONT ACROSS WESTERN NEBRASKA WHILE...LIFTING A BOUNDARY ACROSS NORTH CENTRAL NEBRASKA. ADDED LIFT FROM AN UPPER LEVEL DISTURBANCE WITH INTERACT WITH THESE BOUNDARIES AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE...WITH A FEW OF THESE STORMS POSSIBLY REACHING SEVERE LIMITS. THE GREATEST RISK FOR SEVERE WEATHER WILL BE EAST OF A MERRIMAN TO NORTH PLATTE LINE THROUGH THIS EVENING. THE MAIN THREATS WITH ANY STORM THAT REACHES SEVERE LEVELS WILL BE LARGE HAIL. HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE MAINLY OVER NORTHEAST PORTIONS OF THE OUTLOOK AREA...EAST OF HIGHWAY 183 AND NORTH OF HIGHWAY 91. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND WEST OF A LINE FROM VALENTINE TO OGALLALA. THUNDERSTORMS WILL FIRE IN THE AFTERNOON ACROSS THE FRONT RANGE OF THE ROCKIES WHERE THE HIGHER INSTABILITY WILL EXIST. AS THESE STORMS MOVE EASTWARD INTO WESTERN PORTIONS OF THE OUTLOOK AREA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...THEY MAY BE STRONG ENOUGH TO PRODUCE LARGE HAIL. FOR THE REST OF THE FORECAST...THUNDERSTORMS ARE POSSIBLE IN WESTERN AND NORTH CENTRAL NEBRASKA EACH DAY WEDNESDAY THROUGH SATURDAY. AT THIS TIME...A FEW STORMS THAT DEVELOP ON WEDNESDAY MAY REACH SEVERE LEVELS...MAINLY WEST OF HIGHWAY 83. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY IN NORTHEAST PORTIONS OF THE OUTLOOK AREA THIS EVENING. SPOTTERS SHOULD ONCE AGAIN BE READY FOR ACTIVATION TUESDAY AND WEDNESDAY. DP
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 5:47 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 58 min |
| Jun 9, 5:54 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 51 min |
| Jun 9, 6:02 PM CDT | Tornado Warning | LBF | Keya Paha | 43 min |
| Jun 9, 6:18 PM CDT | Tornado Warning | LBF | Holt, Keya Paha, Rock | 57 min |
| Jun 9, 6:38 PM CDT | Tornado Warning | LBF | Holt | 52 min |
| Jun 9, 6:45 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 45 min |
| Jun 9, 6:52 PM CDT | Tornado Warning | LBF | Custer | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.